QUESTION: i am 30 years old and healthy. my hairline is receding so my dermatologist prescribed me finasteride 1mg to take daily. i took it for six days only and found my sexual drive is very low and my semen also converted very watery. i'm facing erectile dysfunction since taking the drug. before a week i had no such problems. i discontinued the drug when i found it is harmful for my sexual health. but i want to ask you whether these side effects will go or i have to live with them. i'm very much worried . i only took it for six days. please guide me will my hormones become normal again? thankyou.
Problems with sexual function are a common (less than 1 in 100) consequence of Finasteride treatment. It is a drug which counteracts the effects of male sex hormones, so side effects resulting from interference with sexual function is understandably very likely. The effects are usually reversed when treatment is stopped, but I would be concerned this may be more of a problem if usage is long term.
Given your age, I am surprised that a doctor would prescribe Finasteride as a treatment for hair loss, even at a low dose. An alternative that you could discuss would be Minoxidil lotion, which increased blood flow to hair follicles and has been shown to increase hair growth for many patients.
If your hair loss is due to hormones, then Finasteride is a reasonable treatment, but with the implications for sexual function. It may in the end be a decision over which is more important to you.
I hope this helps.
---------- FOLLOW-UP ----------
QUESTION: thank you dr i want to ask will my side effects will go after some time or not as there are so much stuff on internet of permanent side effects. i only took it for six days. does finasteride effects hormones permanntly or my dht would become normal. pleae help?
You can find the UK official product information here:
This content is approved by the UK regulatory body, so should be accurate and reflect submitted evidence.
As you will see in Section 4.4
>>Long-term data on fertility in humans are lacking, and specific studies in subfertile men have not been conducted. The male patients who were planning to father a child were initially excluded from clinical trials. Although, animal studies did not show relevant negative effects on fertility, spontaneous reports of infertility and /or poor seminal quality were received post-marketing. In some of these reports, patients had other risk factors that might have contributed to infertility. Normalisation or improvement of seminal quality has been reported after discontinuation of finasteride.<<
This suggests that clinical evidence of harm is not available, and that the effects on semen, sex drive etc. are largely arising from patient feedback, rather than hard evidence.
As would be expected, the problems do improve or disappear after finasteride is discontinued, but again there is no clinical evidence that this is a physiological change, or some degree of psychological change. I would suspect it is a mixture of both - the physiological symptoms are reduced, and the individual feels better and happier having stopped.
It has to be your decision whether to continue with low dose Finasteride, change to an alternative treatment such as Minoxodil or accept your appearance as it is. If you have a familial history of early hair loss in males, then drug treatments may only have a limited effect.